ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO1781

Red Herrings: Delayed Immune Checkpoint Inhibitor-Associated Interstitial Nephritis with Membranous Glomerulonephritis and Myeloperoxidase-ANCA Antibodies

Session Information

Category: Trainee Case Report

  • 1202 Glomerular Diseases: Immunology and Inflammation

Authors

  • Efe, Orhan, Massachusetts General Hospital, Boston, Massachusetts, United States
  • Rosales, Ivy, Massachusetts General Hospital, Boston, Massachusetts, United States
  • Klepeis, Veronica E., Massachusetts General Hospital, Boston, Massachusetts, United States
  • Colvin, Robert B., Massachusetts General Hospital, Boston, Massachusetts, United States
  • Allegretti, Andrew S., Massachusetts General Hospital, Boston, Massachusetts, United States
Introduction

Immune checkpoint inhibitor (ICI) indications are expanding. The most common renal pathology is interstitial nephritis. Here, we report a late presentation of ICI-induced interstitial nephritis with concurrent membranous glomerulonephritis (MGN) and MPO-ANCA antibodies.

Case Description

A 52-year-old woman with stage IV small cell lung cancer and prior gastric sleeve surgery on PPI therapy presented with diarrhea and AKI 5 months after discontinuing nivolumab. Her serum creatinine (SCr) was 5.5 mg/dL on presentation, from a baseline of 0.8 mg/dL, along with 0.69 g/g proteinuria and an MPO-ANCA titer of 19 units. Her PPI was discontinued and her AKI rapidly improved with hydration to a SCr of 1.5 mg/dL. Three weeks later, and four days after resuming her PPI, her SCr increased to 7.6 mg/dL. Repeat MPO-ANCA titer was 7 units. Renal biopsy showed diffuse interstitial nephritis and glomerular capillary wall thickening (Figure 1A). Immunofluorescence showed capillary wall and mesangial IgG4-dominant depositions which did not colocalize with PLA2R (Figure 1B). Penetrating subepithelial and intramembranous deposits along with thickened membrane were suggesting a late stage MGN (Figure 1C). The patient was diagnosed with ICI-associated interstitial nephritis, likely provoked by PPI. Following a steroid taper, her SCr improved to 1.2 mg/dL.

Discussion

We reported a late-manifestation of ICI-associated interstitial nephritis (6 months after last exposure) in the setting of PPI use. This case is unique because of its late presentation (>90% of cases present within 3 months from the last dose), and findings of MPO-ANCA antibodies and MGN. Given her mild proteinuria and downtrending ANCA titer, we hypothesized that these were not the cause of AKI, but both were likely ICI-associated nonetheless. Nephrologists should be aware of these rare ICI-associated autoimmune conditions.